New Mexico, 2016

Heavy Rain in New Mexico, August 24, 2016

August 24, 2016 · NWS ABQ · 2 events in 2 counties and zones

A strong thunderstorm that developed over eastern Lincoln County near Arabela slowly moved east into Chaves County. This storm dumped three inches of rainfall at a ranch near Arabela.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong thunderstorm that developed over eastern Lincoln County near Arabela slowly moved east into Chaves County. This storm dumped three inches of rainfall at a ranch near Arabela. The storm went on to produce several funnel clouds that captured the attention of many folks near Roswell. No damage was observed. This storm also produced minor flooding around Roswell as well as some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 10:42 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 10:42 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1142 AM MDT WED AUG 24 2016

.AVIATION...
18Z TAF CYCLE
Upper level trough will cross NM this afternoon and evening with
SH/TS impacts, mainly at central terminal sites. Went for VCTS at
AEG/ABQ/SAF/LVS for 2 hours this afternoon, and VCSH at the other
terminals. Not enough confidence though to put in a tempo group at
any terminals. Main back door cold front will push into eastern
areas during the overnight hrs and will tend to focus SH/TS across
NE and EC areas. TCC and to a lesser extent LVS should be impacted.
Used VCSH to capture that impact for early tonight. Models not
bullish for low cigs at this time behind the cold front. An active
day on Thursday with most TAF sites likely receiving some rain in
the afternoon and evening. 40

&&

.PREV DISCUSSION...352 AM MDT WED AUG 24 2016...
.SYNOPSIS...
Fairly robust low pressure trough aloft to slowly cross the north
half of the state today and will interact with enough moisture to
produce scattered to, at times, numerous showers and
thunderstorms from later this morning through the early evening
hours. A few strong storms are possible along with some locally
heavy rain, especially from the northern mountains eastward.
Farther south the atmosphere will be drier and so significantly
less activity is expected. The previously advertised back door
cold front that was to come through most of the state between late
today and Thursday now looks weaker and later to arrive, so
western areas of the state may not see as much, though still some,
shower and storm activity for Thursday into the weekend, while the
east fares pretty well.

&&

.DISCUSSION...
Models have been flipping back and forth somewhat with regards to
the strength of the slow-moving mid and upper level trough across
the state today into tonight. The 00z models were generally at
least a little less bullish with the amount of convection across
central NM today, likely due to trough passage being just faster
enough to kick its axis just east of this area close to peak
heating period. North central and ne NM still look very much
favored for the most widespread and heaviest showers and storms.
Very quick look at the very latest, 06z, run of the Nam model
indicated a sharper and slightly slower moving trough extending a
little farther south across NM as it slowly comes by and thus that
latest run shows more convection/QPF across central NM and, if
anything is even wetter for the ne. Decided to beef up n central
and ne NM thunderstorm wording by adding gusty winds, small hail
and locally heavy rain wording for this aftn. That could carry
over for a few hours into the eve for the ne, but will defer to
day crew to consider adding for that time period based on aftn
trends and 12z model run data. Would not rule out a very few
severe storms for roughly the ne third of the state, but
confidence only high enough as of this writing to go for the
'strong' storm indicators.

Overall the last 2, at least, model runs are later and a little
weaker with the passage of the upcoming back door front into and
across much of the fcst area. This does not bode well for as
strong a wetting rain coverage uptick across the west third to
perhaps half of the state for much if not all of period from Thu
into the weekend. While there still is some moistening of the
atmosphere for this part of the state, the low levels may not see
as much of it, so decided to ease back PoPs slightly to moderately
for the west Thu and to a bit lesser degree Fri and Sat.

Also, the previously much heralded drying trend for Mon and Tue is
being delayed by both the GFS and ECMWF models, at least for east
and much of central NM. But west central and nw locales are still
largely dried out. Since this is a new trend and still a ways out
in time, decided to lay off significant changes for now for that
period.

43

&&

.FIRE WEATHER...
A moderate change made to the inherited weather grid package near
term with the delay in the back door cold front influencing
dewpoints/humidity values across central areas of the forecast area
Wed night. Still looking at a moisture seepage from the east but
doesnt appear to be as prolific as earlier thought. However...beefed
up gaps winds Thu night along the central mtns and this will result
in a little stronger moisture seepage from the east. Next weeks
drying trend also looks to be a bit more tempered as the mid and
long range models have delayed the onset of the building high over
NM. Keeping the initial high center further to the west like they
were depicting a couple of days ago.

Shortwave trough will be found over the central/southern Rockies
today. Storms will fire up fairly quickly today due to the
instability associated with the trough and initially favor central
areas. Latest models are coming in a bit stronger for precipitation
chances and wetting rain potential that earlier models for central
areas today. This jives with current satellite imagery.  An initial
northerly wind shift and a deeper back door cold front will push
southward across the eastern plains today/tonight. Convergence
associated with the front combined with the trough passage will lead
to widespread wetting rain across at least the NE third. The trough
should exit to the east by early Thur morning and leave a drier
subsident pattern behind it. As mentioned above, the front should
eventually seep into portions of the Rio Grande Valley late Wed
night. If significant convection associated with the trough/front
ends up moving further south than what the models are showing...then
the moisture push westward will be more pronounced.

Short term models remain steadfast with a shortwave ridge developing
over the area Thursday as the trough is east of the state. Slight
differences between the NAM/GFS in terms of shortwave presence over
the eastern Plains...otherwise the pattern from both models look
similar. Residual...low and mid level moisture should result in
scattered thunderstorms favoring the mountains. Storm movement would
tend to be light except for the far north thus increasing wetting
rain potential within the mountains.

The area would be caught in moisture recycle model Friday with
lasting effects into the weekend. It is possible that some Monsoonal
moisture could seep northward out of Mexico during the weekend
period. The NAM/GFS and lesser extent ECMWF are showing some sort of
weak troughing to the west of NM. If this were to occur...then
moisture should flow northward ahead of the weak trough and create
less penetration of the drier air from the Great Basin. Will be
monitoring that trend in the modeling. Either way...scattered
thunderstorms would tend to favor the continental divide to central
Mtn chain.

As mentioned earlier...long range models are depicting less drying
across the forecast area for next week. This will largely be
dependent on the subtropical high location and impending Pacific
trough. Both the ECMWF/GFS are depicting a deepening Pac trough over
the western tier of the US while eventually nudging the upper high
further east. Models the past few days have had a hard time
resolving the trough/ridge interaction as well as timing. Gut
feeling suggests models will become more moist for next
week...especially as the Pacific trough deepens over the western
tier of the US. Confidence at this time is low to moderate until
consistency can develop within the run to run modeling.

Ventilation rates will be pretty decent today but lower considerably
on Thur thanks to lower transport winds. Some improvement is
expected on Fri even though mixing heights lower. Mixing heights
will rise some during the weekend although transport wind trends
will be variable thus leading to variable vent rates.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 24, 5:21 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 AM MDT WED AUG 24 2016

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
621 AM MDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS MORNING
THROUGH THE AFTERNOON ACROSS NORTH CENTRAL INTO NORTHEAST NEW
MEXICO...LINGERING INTO THE EVENING ACROSS ROUGHLY THE NORTHEAST
QUARTER OF THE STATE. STORM MOTIONS WILL BE SLOW ENOUGH THAT
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE. THIS MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR
RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE AN
INCH TO AN INCH AND A HALF OF RAIN IF NOT MORE. A FEW STORMS MAY
ALSO PRODUCE HAIL AND WIND GUSTS BETWEEN 40 AND 55 MPH.
ELSEWHERE...FOR THE MOST PART...STORMS WILL BE FEWER IN NUMBER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND
FRIDAY...EVEN LINGERING INTO THE WEEKEND. RAINFALL COULD BECOME
HEAVY AT TIMES IN THE STRONGER STORMS. THIS MAY LEAD TO LOCALIZED
AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND
OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE BETWEEN 1 AND 2
INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

The radar

The Holloman AFB radar (KHDX), 110 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Lincoln

When
August 24, 1:30 PM MST to 3:00 PM MST
Where
Lincoln County, 4 mi E of Arabela
Reported by
Emergency Manager
Coordinates
33.580, -105.100

A rancher near Arabela reported a torrential rainfall amount of 3 inches from a thunderstorm that passed over his location. No flooding was reported.

Funnel Cloud, Chaves

When
August 24, 3:00 PM MST to 3:30 PM MST
Where
Chaves County, 11.69 mi WNW of Roswell
Reported by
Trained Spotter
Coordinates
33.423, -104.716

Spotters reported a long duration funnel cloud west of Roswell from a very impressive thunderstorm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646081, 646084.